Life has a habit of throwing curve-balls at you just when you think everything is going great, and my disappearance from these pages recently was a result of just another of those curve-balls.
Unexpectedly, my mother was hospitalised needing urgent heart surgery. As I am the only one of my siblings close by, my life was upended for a few weeks with daily visits across the city to see her in the ICU.
Thankfully, life is now returning to normal. However, our schoolwork lagged sadly behind in those few weeks.
Initially I stressed about missing lessons. Then I realised God was a step ahead of me!
When my Mom was admitted, my son and I went along to see her settled in and a sister in the ward queried him as to why he was there and not in school. He told her he was a home-schooler and I quipped “we’re doing Anatomy today!”
Imagine my surprise when I sat down to do my preparation for the week ahead and found that our anatomy lesson for that week was all about the heart!
He was able to fully understand what “Nana” was having done to her and even enlighten her somewhat! The “coincidence” made the lesson so much more real.
On a subsequent visit to the hospital, we were leaving to return home when my son noticed the 911 helicopter on the helipad with its rotors just beginning to turn.
I parked and we watched close up as it took off, blasting dust and leaves all over us. What an unexpected thrill for my boy – so much so that he requested that I make him a “Special Moments Diary”.
My “reluctant writer” wrote a beautiful story about this special moment and drew a lovely picture.
When Nana returned home and needed help to get back on her feet after the op, we packed our school into a box and went home with her for a week to the retirement village where she lives.
In-between lessons, he visited with some of the other elderly folk in the complex, helped to build a model boat and learned how to “speak-up” to a somewhat deaf gentleman.
Through all of this, I learned to relax (a little, as I tend to be a tick-the-boxes kind of person) about the schedules and know that God is gently teaching lessons that would never otherwise be learnt. Life lessons. Love lessons.
I gained an even greater appreciation for this journey of homeschooling that affords us the opportunity to learn on our own terms and not be stuck adhering to a schedule or a set of curriculum rules.
I was stunned to see how many posts entered in the recent SACH blog carnival “How we came to homeschooling” (as well as some of the comments on my own carnival post), reveal that there are an increasing number of people choosing to turn to homeschooling rather than having their children drugged up to their eyeballs just to get through their school years.
I was particularly touched by Elize’s comment on my post, in which she told how a total stranger had approached her at the botanical gardens and told her that her son would have to be medicated if he was ever going to get through school.
Isn’t it amazing how everyone else seems to know just what’s best for YOUR child? From grandparents, to teachers, to aunties, to therapists … to total strangers!
Well, I believe that NO-ONE knows your child better than YOU!! You have been with him from day one. You have nurtured him (or her), sat up with him when he was sick, cried with him, watched him take his first faltering steps, and been there with every new discovery that he has made.
You know better than anyone what his likes and dislikes are; what he likes to play with; how he responds to different people and different situations; and how he best learns about the things around him.
I believe that NO ONE on this earth is more qualified to teach YOUR child than YOU!
When it comes to Ritalin, here’s what Dr Robert Mendelsohn, author of “How to raise a healthy child … in spite of your doctor” has to say:
“Educators and doctors who label a child hyperactive or learning disabled, and then suggest treating him with chemicals, always defend their recommendations by asserting that it will improve the child’s ability to learn. They know that you will respond to this more positively than to their true motivation, which is to drug your child into near-somnolence so he will be more manageable and less of a nuisance in the classroom.
No one has ever been able to demonstrate that drugs such as Cylert and Ritalin improve the academic performance of the children who take them. The major effect of Ritalin and similar drugs is on the short-term manageability of hyperkinetic behaviour. The pupil is drugged to make life easier for his teacher, not to make it better and more productive for the child. If your child is the victim, the potential risks of these drugs is a high price to pay to make his teacher more comfortable.”
Dr Mendelsohn goes on to outline the risks, saying that the manufacturer of Ritalin acknowledges that it does not know how Ritalin works or how its effects relate to the condition of the central nervous system. It warns against the use of the drug in children under the age of six and admits that its long-term safety is unknown. It also notes that suppression of growth in those who take the drug has been noted and that there is some clinical evidence that it may provoke convulsive seizures in some patients.
Other side-effects documented include loss of appetite, increased heart rate, psychotic-like manifestations, visual disturbances, skin rashes and dermatitis, anorexia, dizziness, palpitations, insomnia, depression, irritability, aggression, nervousness and abdominal pains.
Dr Mary Ann Block, author of “No more Ritalin” says “I call Ritalin ‘paediatric cocaine’”, and outlines the potential risks of drug dependency.
There is much more to be said, and a lot of information online, but the above is enough for me to ask:
Why would anyone want to give this stuff to their precious children just to make a teacher’s life more comfortable?